Alert archive / Maine / Flash Flood Warnings in 2012
Flash Flood Warning 14, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 16, 2012, 5:56 AM EDT for 6 counties in Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 5:56 AM EDT (09:56 UTC)
- Expired
- Aug 16, 2012, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 29 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093
WGUS51 KGYX 160956
FFWGYX
MEC001-005-007-011-017-025-161300-
/O.NEW.KGYX.FF.W.0014.120816T0956Z-120816T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
556 AM EDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
WESTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
SOUTHEASTERN OXFORD COUNTY IN WESTERN MAINE...
WESTERN CUMBERLAND COUNTY IN MAINE...
SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...
* UNTIL 900 AM EDT
* AT 552 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
WILTON...WELD...TURNER...SOUTH PARIS...RUMFORD...PHILLIPS...
NORRIDGEWOCK...MEXICO...LIVERMORE FALLS...JAY...FARMINGTON...
DIXFIELD...CANTON AND BRYANT POND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 EDIT AMOUNT 3 ARE POSSIBLE IN
THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4362 7042 4363 7046 4371 7055 4369 7058
4370 7066 4379 7066 4380 7070 4379 7074
4381 7078 4381 7089 4378 7096 4379 7099
4391 7100 4495 7033 4471 6965
$$
HANES1 follow-up statement
998
WGUS71 KGYX 161000
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
600 AM EDT THU AUG 16 2012
MEC001-005-007-011-017-025-161300-
/O.CON.KGYX.FF.W.0014.000000T0000Z-120816T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDROSCOGGIN ME-KENNEBEC ME-SOMERSET ME-OXFORD ME-CUMBERLAND ME-
FRANKLIN ME-
600 AM EDT THU AUG 16 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
SOUTHEASTERN FRANKLIN...WESTERN CUMBERLAND...SOUTHEASTERN OXFORD...
SOUTH CENTRAL SOMERSET...WEST CENTRAL KENNEBEC AND ANDROSCOGGIN
COUNTIES...
AT 556 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAYMOND...
SEBAGO LAKE STATE PARK...RANGE PONDS STATE PARK...WINTHROP...
WILTON...WELD...WATERFORD...TURNER...SOUTH PARIS...RUMFORD...
PHILLIPS...NORRIDGEWOCK...NAPLES...MEXICO...MECHANIC FALLS...
LIVERMORE FALLS...LEWISTON...JAY...FARMINGTON...DIXFIELD...CANTON...
BRYANT POND...BRIDGTON AND AUBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4362 7042 4363 7046 4371 7055 4369 7058
4370 7066 4379 7066 4380 7070 4379 7074
4381 7078 4381 7089 4378 7096 4379 7099
4391 7100 4495 7033 4471 6965
$$
HANESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:39 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 16, 3:39 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 339 AM EDT THU AUG 16 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL TRAVEL ALONG THE NEW ENGLAND COASTLINE TODAY BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. HIGH PRESSURE WILL BUILD IN TONIGHT IN ITS WAKE. A COLD FRONT WILL PUSH FROM WEST TO EAST ACROSS NORTHERN NEW ENGLAND FRIDAY NIGHT... WITH SHOWERS AND THUNDERSTORMS POSSIBLE. WEAK HIGH PRESSURE WILL BUILD IN BEHIND IT WITH SOMEWHAT DRIER AND COOLER CONDITIONS THROUGH THE WEEKEND. && .NEAR TERM /TODAY/... WEAK INVERTED TROUGH NOW CENTERED NEAR PORTSMOUTH AND ROTATING OVER SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE THIS MORNING IS PRODUCING SIGNIFICANT QPF AMOUNTS IN A SHORT TIME. SO FAR THE HEAVIEST BANDS HAVE BEEN SITUATED TO THE SOUTH OF OUR FORECAST AREA AND OFFSHORE...BUT CONVECTIVE ELEMENTS IN ROCKINGHAM... STRAFFORD... AND YORK COUNTIES ARE HELPING TO BOOST TOTALS AND HAVE BEGUN TO TRAIN. SATELLITE ESTIMATES FROM NESDIS INDICATE RAINFALL RATES OF 0.75-1.00" AN HOUR. WILL BE MONITORING FOR FLOODING AS THE ATMOSPHERIC COLUMN SUPPORTS WARM DEEP CLOUD LAYERS FOR EFFICIENT RAIN PRODUCTION. THE LOW/SURFACE TROUGH WILL GRADUALLY MOVE NORTH ALONG THE COAST WITH RAIN SPREADING INLAND TO COVER ALL OF NEW HAMPSHIRE AND MAINE LATER THIS MORNING. RAINFALL SHOULD BEGIN TO TAPER OFF OVER NH BY VERY LATE MORNING AND WILL END OVER MIDCOAST MAINE BY LATE THIS AFTERNOON. SEVERE WEATHER DOES NOT LOOK LIKE AN ISSUE DUE TO CLOUD COVER BUT FLOODING WILL CONTINUE TO BE A PROBLEM. THERE WILL BE A LARGE DIURNAL TEMPERATURE DIFFERENCE BETWEEN AREAS OF SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE WHICH MANAGE TO RECOVER BY THE AFTERNOON AND AREAS FARTHER EAST WHICH WILL REMAIN CLOUDY. EXPECT LOWER 80S IN PLACES LIKE CONCORD WITH LOWER TO MID 70S CLOSER TO AUGUSTA AND SKOWHEGAN. && .SHORT TERM /TONIGHT/... WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE TROUGH TONIGHT. SKIES WILL CLEAR OUT ALLOWING TEMPERATURES TO DROP INTO THE MID 50S TO LOWER 60S. DENSE FOG MAY BE WIDESPREAD GIVEN THE AMOUNT OF RAINFALL EXPECTED TODAY. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A WEAK RIDGE OF HIGH PRESSURE PROVIDES CLEAR SKIES AND WARMER TEMPERATURES ON FRIDAY IN ADVANCE OF AN APPROACHING TROUGH AND SURFACE COLD FRONT. BEST FORCING WITH THIS FEATURE WILL ARRIVE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT... THUS BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN THIS TIME PERIOD. ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT... IT DOES NOT APPEAR LIKELY AT THIS TIME ESPECIALLY AS THE BEST FORCING COMES THROUGH AFTER PEAK HEATING. ELEVATED CONVECTION IS STILL POSSIBLE. FRONT SHOULD CLEAR THE COAST SATURDAY MORNING... WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST. COOLER AND DRIER CONDITIONS ARE EXPECTED FOR SATURDAY AND SUNDAY IN THE CONTINENTAL AIR MASS BEHIND THE FRONT. PRIMARY UPPER TROUGH AXIS MOVES SLOWLY TOWARD NORTHERN NEW ENGLAND EARLY NEXT WEEK. BY MONDAY... BETTER UPPER DYNAMICS WILL SUPPORT A CHANCE FOR SHOWERS ESPECIALLY INLAND DURING PEAK HEATING PERIODS. THE CHANCE FOR SHOWERS CONTINUES INTO TUESDAY. TEMPERATURES THROUGH THE LONG TERM PERIOD WILL GENERALLY BE NEAR OR SLIGHTLY BELOW NORMAL WITH HIGHS IN THE 70S. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... SHORT TERM...CONDITIONS WIDELY VARYING ACROSS THE REGION WITH HEAVIER SHOWERS ALONG THE COASTAL TERMINALS. THIS ACTIVITY WILL EXPAND INLAND AS THE MORNING WEARS ON. LIFR/IFR CONDITIONS WILL IMPROVE TO MVFR OR BETTER BY LATE MORNING FOR NEW HAMPSHIRE TERMINALS AND BY AFTERNOON FOR KPWM. KAUG WILL IMPROVE BY LATE AFTERNOON. ANOTHER ROUND OF DENSE FOG IS LIKELY LATE TONIGHT INTO FRIDAY MORNING AT ALL TERMINALS. LONG TERM...GENERALLY VFR CONDITIONS EXPECTED. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY EVENING INTO EARLY SATURDAY MORNING. && .MARINE... SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SCA LIMITS. HOWEVER...EXPECT POOR BOATING CONDITIONS IN LOW VISIBILITY DUE TO SHOWERS...THUNDERSTORMS...AND FOG. LONG TERM...WEAK PRESSURE GRADIENT WILL KEEP WIND SPEEDS LIGHT AND WAVE HEIGHTS SHOULD STAY BELOW 5 FT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HANES/KIMBLE
Hazardous weather outlook, Aug 16, 3:44 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 344 AM EDT THU AUG 16 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 344 AM EDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN IS POSSIBLE THROUGH THIS MORNING AS LOW PRESSURE PASSES THROUGH THE GULF OF MAINE. MINOR FLOODING IS POSSIBLE IN AREAS OF HEAVIER RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN THEIR RAINFALL OBSERVATIONS AND ANY FLOODING REPORTS. ANZ150>154-171000- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 344 AM EDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:09 AM EDT | Areal Flood Advisory | GYX | Cumberland, York | 4 hr |
| Aug 16, 3:14 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Kennebec, Knox, Lincoln, Sagadahoc, Waldo | 6 hr |
| Aug 16, 4:23 AM EDT | Flash Flood Warning | GYX | York | 3 hr |
| Aug 16, 10:20 AM EDT | Areal Flood Advisory | GYX | Kennebec, Knox, Lincoln, Somerset, Waldo | 3 hr |
| Aug 16, 10:37 AM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 4 hr |
Nearby
Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.